Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 178, NWS Atlanta, GA

June 7, 2023Glascock County, Warren County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 7, 2023, 3:27 PM EDT for Glascock County, Warren County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2023, 3:27 PM EDT (19:27 UTC)
Expired
Jun 7, 2023, 4:15 PM EDT
In force
48 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glascock County, GA, Warren County, GA

The radar

The Robins AFB radar (KJGX), 105 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 3:37 PM EDTTSTM WND DMG2 Nne Reese, GATrees and powerlines down on Little Briar Creek Church Road near Ricketson Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
824 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WUUS52 KFFC 071927
SVRFFC
GAC125-301-072015-
/O.NEW.KFFC.SV.W.0178.230607T1927Z-230607T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
327 PM EDT Wed Jun 7 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Warren County in east central Georgia...
  North central Glascock County in east central Georgia...

* Until 415 PM EDT.

* At 327 PM EDT, a severe thunderstorm was located over Reese, or
  near Warrenton, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Warrenton, Bastonville, Reese and Beall Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3328 8269 3336 8274 3342 8270 3344 8258
      3341 8255 3335 8255 3336 8253 3334 8250
      3334 8245 3333 8243 3333 8242 3331 8240
TIME...MOT...LOC 1927Z 267DEG 30KT 3336 8256 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
132 
WWUS52 KFFC 072008
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
408 PM EDT Wed Jun 7 2023

GAC125-301-072018-
/O.EXP.KFFC.SV.W.0178.000000T0000Z-230607T2015Z/
Warren GA-Glascock GA-
408 PM EDT Wed Jun 7 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN AND NORTH
CENTRAL GLASCOCK COUNTIES WILL EXPIRE AT 415 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3328 8269 3336 8274 3342 8270 3344 8258
      3341 8255 3335 8255 3336 8253 3334 8250
      3334 8245 3333 8243 3333 8242 3331 8240
TIME...MOT...LOC 2008Z 267DEG 30KT 3338 8217 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:50 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 7, 1:50 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
150 PM EDT Wed Jun 7 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Thursday)
Issued at 237 AM EDT Wed Jun 7 2023

As has been the story throughout the week so far, an Omega block
remains in place across the majority of the CONUS. A persistent
upper high remains centered over the Northern Plains, while cutoff
lows are positioned near the southern California coast upstream of
the high and in the Canadian Maritimes downstream. The block pattern
begin to break down late in the short term period and towards the
end of the week. The northeastern low will weaken as it rotates back
around to the southwest and into New England, and the high pressure
will gradually retrograde to the west. At the surface, there is a
remnant boundary roughly across the I-20 corridor which helped
provide a focus for showers and thunderstorms through yesterday
evening. This boundary will move southward over the course of the
day, dropping into central Georgia by this afternoon. Meanwhile, a
shortwave rotating around the western side of the New England low
will advance a weakening cold front through Kentucky/Tennessee and
into north Georgia by tonight.

Low temperatures this morning will range from the low 60s across the
far northern tier to the upper 60s in east-central Georgia. High
temperatures will be mainly in the upper 80s to low 90s once again
this afternoon. Diurnally-driven convection will lead to isolated to
scattered showers and thunderstorms across the forecast area by the
mid-afternoon hours. Chances will be highest in south-central
Georgia and far north Georgia near the remnant boundary and
advancing cold front from the north, respectively. An isolated
strong storm cannot be ruled out, but with modest instability, an
organized severe weather threat is not expected.

As the front advances into north Georgia, scattered showers and
thunderstorms will advance southward through north Georgia through
the overnight hours and Thursday morning, and into central Georgia
on Thursday afternoon. With a relatively cooler airmass building
into the area behind the front, high temperatures across the
majority of north Georgia will be in the low 80s on Thursday
afternoon. In contrast, areas ahead of the front (like south-central
Georgia) will rise into the upper 80s to low 90s. These areas will
see the best destabilization combined with enhanced deep-layer shear
ahead of the front in the afternoon hours. A few storms in this area
could become strong to severe, capable of producing gusty winds and
hail.

King

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 237 AM EDT Wed Jun 7 2023

As we start the extended very early Friday morning, showers and
perhaps a few isolated thunderstorms may linger across portions
of central Georgia as an expansive frontal boundary makes its way
southward. Expecting any associated moisture/forcing to completely
clear the CWA by approximately 12Z Friday, though it appears that
the front will stall out (as they tend to do) across the Florida
panhandle. Behind the front, the eastern bookend of our presiding
Omega block begins to shift offshore, allowing for a brief period
of northwesterly flow aloft to usher in a pocket of very dry
continental air from across central Canada. With PWATs forecast to
be on the order of 0.4-0.5" as the drier airmass settles in
across the Southeast -- nearing the daily minimum moving average
-- appreciable precipitation chances are unlikely to return until
late Sunday.

By weekend's end, we see the breakdown of the Omega block, with a
secondary lobe of low pressure developing across the Great Lakes and
forcing the lingering New England low offshore. This opens the door
for subsequent shortwave activity as disturbances traverse the outer
edge of the closed low (and at present, this feature looks to remain
present in some capacity through the end of the period). Expect this
to materialize in the form of heightened chances for showers and
thunderstorms Monday into Tuesday. Highs look to be in the 80s to
lower-90s (just a few degrees above average for early June) and lows
in the upper-50s to 60s each day.

96

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Wed Jun 7 2023

The main aviation concern through 02Z will be scattered shower and
thunderstorms activity over central and southern Georgia. Impacts
may occur at KMCN or KCSG, but storm activity is unlikely (<10%
chance) at KATL. Additional rain shower activity is possible
between 09Z and 18Z Thursday over northern Georgia. VFR ceilings
and visibilities are expected through 18Z Thursday. Winds will
range from northwesterly over north Georgia to southwesterly over
southern Georgia through 02Z, then winds should be light and
variable overnight.

//ATL Confidence...18Z Update...
Overall forecast confidence in moderate
Moderate confidence in thunderstorm chances.
High confidence in winds, ceilings and visibility

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  80  57  84 /  40  60  10   0
Atlanta         65  81  61  84 /  20  50   0   0
Blairsville     56  75  50  78 /  40  40   0   0
Cartersville    62  81  55  83 /  30  30   0   0
Columbus        67  89  63  88 /  20  40  10   0
Gainesville     63  80  57  83 /  40  40   0   0
Macon           65  87  63  87 /  20  50  20   0
Rome            63  82  55  85 /  30  30   0   0
Peachtree City  64  82  58  84 /  20  40  10   0
Vidalia         68  89  67  87 /  30  60  40  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...King
LONG TERM....96
AVIATION...Albright
Hazardous weather outlook, Jun 7, 11:31 AM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1131 AM EDT Wed Jun 7 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1131 AM EDT Wed Jun 7 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorm activity is expected between 1 PM and 9 PM
today along and south of Interstate 20. The primary concerns with
any storms will be cloud to ground lighting, brief heavy downpours
and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered thunderstorms will occur in the region Thursday and
Thursday night. A couple of storms may become severe, with
damaging winds or hail being the main threats. Locally heavy
rainfall and frequent lightning will occur with any storms that
form.

Widespread shower and thunderstorm activity is expected Sunday
afternoon into Monday. Then thunderstorms will be possible each
afternoon and evening next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Local storm report, Jun 7, 11:14 AM EDT, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1114 AM EDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Tstm Wnd Dmg     2 ESE Herndonville      33.70N 83.67W
06/06/2023                   Walton             GA   Emergency Mngr

            Multiple trees down down at Lipscomb Rd near
            Ivery Rd and Mt Paran Church Rd near Social
            Circle Fairplay Rd.

&&
Local storm report, Jun 7, 11:16 AM EDT, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1116 AM EDT Wed Jun 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Dmg     1 ESE Social Circle     33.65N 83.70W
06/06/2023                   Walton             GA   Emergency Mngr

            Phone lines down at E Hightower and Thurmand
            Baccus Rd.

&&
Special weather statement, Jun 7, 2:34 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
234 PM EDT Wed Jun 7 2023

GAZ079-071900-
Talbot GA-
234 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of western Talbot
County through 300 PM EDT...

At 234 PM EDT, a strong thunderstorm was near Baughville, or 8 miles
northwest of Talbotton, moving east at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Talbotton, Woodland, Geneva, Pleasant Hill, Baughville, Olive Branch
and Po Biddy Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3272 8469 3272 8468 3274 8469 3283 8469
      3280 8442 3254 8451 3262 8470 3269 8469
      3269 8470 3270 8470
TIME...MOT...LOC 1834Z 285DEG 9KT 3273 8467

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 7, 2:39 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Wed Jun 7 2023

GAZ061-071915-
Hancock GA-
239 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of central Hancock
County through 315 PM EDT...

At 239 PM EDT, a strong thunderstorm was over Shoulderbone, or near
Sparta, moving east at 25 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Sparta, Springfield, Shoulderbone, Culverton, Mayfield and Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3324 8278 3320 8285 3317 8287 3326 8315
      3340 8311 3343 8307 3341 8282 3339 8283
      3337 8282 3336 8280 3333 8280 3333 8279
      3332 8280 3331 8278 3327 8278 3325 8275
TIME...MOT...LOC 1839Z 283DEG 22KT 3333 8304

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 7, 3:05 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
305 PM EDT Wed Jun 7 2023

GAZ078>080-089-091-071930-
Harris GA-Taylor GA-Marion GA-Talbot GA-Muscogee GA-
305 PM EDT Wed Jun 7 2023

...Strong thunderstorms will impact portions of northwestern Marion,
northeastern Muscogee, southern Talbot, northwestern Taylor and
southeastern Harris Counties through 330 PM EDT...

At 305 PM EDT, a line of strong thunderstorms was along a line
extending from near Mulberry Grove to near Howard, and moving east at
20 mph.

HAZARD...Winds up to 40 mph and up to penny sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Butler, Talbotton, Waverly Hall, Junction City, Geneva, Upatoi,
Ellerslie, Flat Rock, Juniper, Baldwinville, Cataula, Baughville,
Olive Branch, Po Biddy Crossroads, Box Springs, Howard, Midland,
Fortson, Wesley Church and Mulberry Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3270 8430 3249 8416 3251 8464 3253 8464
      3251 8471 3252 8492 3271 8502
TIME...MOT...LOC 1905Z 288DEG 18KT 3266 8491 3264 8439

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 7, 3:24 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
324 PM EDT Wed Jun 7 2023

GAZ051-061-062-075-076-072000-
Taliaferro GA-Jefferson GA-Hancock GA-Glascock GA-Warren GA-
324 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of Warren, northeastern
Hancock, northern Glascock, southern Taliaferro and northeastern
Jefferson Counties through 400 PM EDT...

At 324 PM EDT, a strong thunderstorm was over Reese, or near
Warrenton, moving east at 35 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Warrenton, Gibson, Stapleton, Norwood, Camak, Shoals, Jewell, Beall
Springs, Mayfield, Powelton, Reese, Bastonville, Culverton and
Mesena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3322 8256 3328 8291 3346 8292 3350 8260
      3345 8259 3341 8255 3335 8255 3336 8253
      3334 8250 3334 8245 3333 8242 3331 8240
      3331 8234 3325 8225
TIME...MOT...LOC 1924Z 267DEG 30KT 3335 8259

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:34 PM EDTSpecial Weather StatementFFCTalbot26 min
Jun 7, 2:39 PM EDTSpecial Weather StatementFFCHancock36 min
Jun 7, 2:46 PM EDTSevere Thunderstorm WarningFFCCrawford29 min
Jun 7, 3:05 PM EDTSpecial Weather StatementFFCTaylor25 min
Jun 7, 3:24 PM EDTSpecial Weather StatementFFCWarren36 min
Jun 7, 3:38 PM EDTSpecial Weather StatementFFCTaylor37 min
Jun 7, 3:42 PM EDTSpecial Weather StatementFFCMarion33 min
Jun 7, 3:52 PM EDTSpecial Weather StatementFFCChattahoochee, Marion, Muscogee23 min
Jun 7, 4:12 PM EDTSpecial Weather StatementFFCPeach33 min
Jun 7, 4:17 PM EDTSpecial Weather StatementFFCChattahoochee28 min
Jun 7, 4:35 PM EDTSevere Thunderstorm WarningFFCHouston, Peach10 min
Jun 7, 4:45 PM EDTSevere Thunderstorm WarningFFCHouston, Peach30 min
Jun 7, 4:54 PM EDTSpecial Weather StatementFFCChattahoochee36 min
Jun 7, 5:28 PM EDTSpecial Weather StatementFFCMuscogee32 min
Jun 7, 5:33 PM EDTSpecial Weather StatementFFCJones12 min
Jun 7, 5:35 PM EDTSpecial Weather StatementFFCWashington10 min
Jun 7, 5:46 PM EDTSpecial Weather StatementFFCWashington29 min
Jun 7, 5:47 PM EDTSpecial Weather StatementFFCJones28 min
Jun 7, 5:49 PM EDTSevere Thunderstorm WarningFFCDooly, Pulaski, Wilcox26 min
Jun 7, 6:05 PM EDTSpecial Weather StatementFFCDodge25 min
Jun 7, 6:10 PM EDTSpecial Weather StatementFFCJefferson35 min
Jun 7, 6:16 PM EDTSpecial Weather StatementFFCPulaski14 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.